WomensHealthOnly.com

Women's Health Only provides information and tips on women's fitness, health, sex, career, relationships, nutrition, weight loss and strength training.

Thursday, March 23, 2006

New warning on hyperactivity drugs for children

By GARDINER HARRIS
THE NEW YORK TIMES

GAITHERSBURG, Md. — Doctors and parents should be warned that Ritalin and other drugs for attention deficit disorder and hyperactivity can cause hallucinations in a small number of children, a panel of experts said Wednesday.

But the panel members stopped short of recommending a tougher “black box” warning for the medications. They said they hoped that in such cases doctors would stop prescribing the stimulants — instead of using a second drug to treat the hallucinations, which one expert estimated affect two to five out of 100 children taking the drugs.

On Feb. 9, a different advisory committee voted 8-7 to recommend that the Food and Drug Administration place its most serious warning label — the so-called black box — on the labels of stimulants to warn that the drugs could have dangerous effects on the heart, particularly in adults.

That recommendation grew out of reports that 25 people, mostly children, had died suddenly while taking the drugs.

The twin conclusions come more than 50 years after Ritalin was first approved to treat attention deficit disorder and hyperactivity.

Since then, stimulants have become among the most widely prescribed medicines in the world. In the United States alone, about 2.5 million children and 1.5 million adults take stimulants. As many as 10 percent of boys between the ages of 10 and 12 take the drugs.

In addition to Ritalin, two other stimulants are popular: Adderall and Concerta.

The drugs have been studied in hundreds of trials over five decades and have proved to be extremely effective. But they have always been controversial, with some experts charging that they are overprescribed.

It is a measure of the difficulty of uncovering the physiological effects of medicines that experts are only now grappling with some of the drugs’ serious, albeit rare, physical and mental effects.
Dr. Thomas Newman, an epidemiologist at the University of California-San Francisco who is a member of the pediatric advisory committee, estimated that out of 100 patients who are treated for a year with stimulants, two to five will suffer serious psychotic episodes such as hallucinations.

“It’s a small number, but it’s real,” said Dr. Robert Nelson, an intensive care physician at Children’s Hospital of Philadelphia and chairman of the committee.

Dr. Kate Gelperin, an FDA drug-safety specialist, told the committee that the agency had discovered a surprising number of cases in which young children given stimulants suffered hallucinations. Most said that they saw or felt insects, snakes or worms, Gelperin said.

She described the case of a 12-year-old girl who said insects were crawling under her skin. Another child was found by his parents crawling on the ground and complaining that he was surrounded by cockroaches.

In both cases, the hallucinations disappeared after drug therapy was stopped. The boy’s doctor persuaded his parents to give him stimulants again, and his hallucinations reappeared.

FDA officials made clear to the advisory panel that they consider the reports of hallucinations a problem that deserved a label warning.

“We were struck by the hallucinations,” said Dr. Rosemary Johann-Liang, deputy director of the FDA’s division of drug-risk evaluation. “We felt it was a drug effect.”

The FDA does not have to follow the conclusions of its advisory panels, but it usually does. Dr. Robert Temple, director of the FDA’s office of medical policy, said after the meeting that the agency “will turn quite quickly to implementing the recommendations we’ve gotten.”

He added, “The area of uncertainty is what to do about the black-box warning on cardiovascular risks in adults.”

After the advisory committee meeting in February, FDA officials said that they had no intention in the near future of placing such warnings on stimulant labels about their potential heart risks.

Wednesday’s panel, made up mostly of experts in pediatric medicine and psychiatry, discussed only the potential risks of the drugs among children, while February’s group focused mostly on the risks to adults.

The pediatric panel agreed with the earlier group that children who have heart problems probably should not be given stimulants.
But most children who die suddenly from heart conditions never knew they were at risk, and most children put on stimulant therapy are not given thorough heart evaluations

http://www.womenshealthonly.com

0 Comments:

Post a Comment

<< Home